Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Gaylord, MI

July 27, 2021Cheboygan County, Michigan

NWS Gaylord, MI issued this special weather statement at Jul 27, 2021, 2:59 AM EDT for Cheboygan County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 2:59 AM EDT (06:59 UTC)
Expired
Jul 27, 2021, 4:00 AM EDT
In force
61 min
Issued by
NWS Gaylord, MI
Hail
0.00 in
Wind
40

County Cheboygan County, MI

The radar

The NCL Michigan radar (KAPX), 46 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 7.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

405 
WWUS83 KAPX 270659
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
259 AM EDT Tue Jul 27 2021
 
MIZ016-017-099-270800-
Cheboygan MI-Emmet MI-Charlevoix MI-
259 AM EDT Tue Jul 27 2021

...A strong thunderstorm will impact portions of southern Cheboygan,
southern Emmet and southeastern Charlevoix Counties through 400 AM
EDT...

At 258 AM EDT, Doppler radar was tracking a strong thunderstorm near
Horton Bay, or near Petoskey, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Petoskey and Boyne City around 305 AM EDT.
  Clarion, Walloon Lake, Bay View and Petoskey State Park around 310 
  AM EDT.
  Conway around 315 AM EDT.

Other locations in the path of this storm include Oden, Reasoners
Corner, Wolverine, Burt Lake State Park, Afton and Koehler Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4520 8435 4520 8473 4519 8474 4518 8522
      4540 8517 4540 8505 4544 8512 4546 8512
      4549 8429
TIME...MOT...LOC 0658Z 269DEG 25KT 4531 8503 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 27, 2:19 AM EDT, 40 minutes earlier.

Area forecast discussion, Jul 27, 2:19 AM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
219 AM EDT Tue Jul 27 2021

.NEAR TERM...(Today through Tonight)
Issued at 210 AM EDT Tue Jul 27 2021

Near term:

Impactful weather: A small chance for a few severe storms by
daybreak, with damaging winds being the primary threat, maybe large
hail joining in to a lesser degree. Additional storms expected today
into this evening, focused on a passing weak cold front and lake
breeze convergence zones developed from a weaker pressure gradient
later this afternoon. A marginal threat for mainly damaging winds is
expected for this in nrn lower Michigan, especially along and
south of M-72.

Pattern synopsis and forecast:

Upper level troughing lingers over the NE conus early this morning,
while broad ridging engulfs the western half of the conus. Nrn
Michigan remains in between, with upper level WNW flow and a
sharpening shortwave digging into the region. This was resulting in
increased deep layer -divQ and resultant showers and storms moving
through eastern upper, and into Lake Michigan. The forcing is due
to DPVA, theta-e convergence along and north of the low to mid
level theta-e gradient, as well as some right entrance region
upper jet dynamics from a a jetlet crossing srn Ontario. This was
occurring in at atmosphere generally showing increasing MUCAPE
over the last several hours, to several hundred j/kg to around
1500j/kg (yet overall, instability is starting to diminish). The
maximum instability was from Mackinac county, back into NW lower
Michigan. Effective shear with the convection has climbed into the
35 to 40kt range, locally higher, for some storm organization,
which has led to some earlier large hail in western Mackinac
county of eastern upper. This will also lead to possible
localized damaging winds into daybreak. However, the overall
severe threat will continue to lessen through the overnight hours,
as instability dwindles with time.

The convection has fired along/north of a quasi-stationary frontal
boundary across the nrn CWA, aided by a backed LLJ and resultant
increased theta-e convergence. Convection was moving through Lake
Michigan and into NW lower, with bowing segments still possible as 0-
3km line normal shear of 25 to 35 knots is more orthogonal to the
reflectivities. So, the stronger storms will still be able to carry
a damaging wind threat over much of the nrn and western CWA into
daybreak.

Heading through today, the quasi-stationary front will drag
southward through nrn Michigan behind the departing shortwave, and
the pressure gradient will loosen. Additional showers and storms
will focus along this front, and again within lake breeze
convergence zones that develop later this afternoon. The coverage
and intensity to be determined in large part to the amount of
sun/heating we can get. We will have 0-6km effective shear in the 35
to 45kt range, with afternoon CAPE in the several hundred j/kg to in
excess of 1000j/kg. This suggest at least a marginal threat for a
few severe storms, focused in the better convergence during peak
heating/instability for this afternoon and early this evening (nrn
lower Michigan, mainly south of M-72).

Convection will wane through the evening, as a drier and more stable
air mass filters into the region. Relatively higher sfc pressure
develops, with mostly clear skies and light winds leading to the
development of patchy/areas of fog, again, mostly in the typical low
lying areas.

High temperatures will be in the upper half of the 70s to the lower
half of the 80s. Lows tonight in the mid 50s to lower 60s.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 210 AM EDT Tue Jul 27 2021

High Impact Weather Potential: Storms and heavy rain possible
Wednesday night into Thursday morning...

Pattern Synopsis/Forecast:

Upper level pattern Wednesday will remain overall troughing-east,
ridging-west, with a bit of shortwave energy trekking across the top
of the ridge, along and north of an upper level jet max traversing
the flow. Will be looking for this energy and attendant surface
reflection to become a focal point for convective development as
high pressure to our south allows for return flow to advect warm and
moist air into the Great Lakes for the middle of the week. Will be
looking at some concern for storms particularly Wednesday night,
with heavy rain potential somewhere in the vicinity of the Great
Lakes.

Primary Forecast Concerns: Rain/storm potential Wednesday night into
Thursday....

The daytime hours Wednesday look relatively quiet...though will be
looking for warm, moist advection into the Great Lakes on primarily
westerly flow with high pressure to our south...and ahead of
approaching elongated NW-SE oriented surface system to our west
through the Plains. This system will progress eastsoutheast towards
the Great Lakes into Wednesday night...serving as a focus for
convective development Wednesday afternoon to our west, more firmly
in the warm sector. Some upper level divergence should overlap with
deep moisture going into Wednesday night...with model guidance pwats
potentially increasing into the 1.5"+ range during the overnight
hours across the Great Lakes. Worth noting that latest operational
guidance suggests the better moisture...and therefore, better
potential for heavy rain...may remain just to our south across
southern Lower...though it may scrape enough of NW Lower to become a
concern (likely dependent on upstream convection moving in). If
heavy rains fall over areas that saw 2-5" over this past
weekend...could end up dealing with some more localized flooding
issues. Additionally...current operational guidance suggests the
best buoyancy should stay to our south, nearer to better pool of
moisture and warmth south of a NW-SE oriented boundary...which may
or may not reach our CWA (unless it scrapes NW Lower). Do note new
SPC Day 2 outlook has the bullseye to our west and south as
expected. Even so...with the boundary in the area...some stronger
shear aloft with an upper level jet max...and the lower level jet
likely into play as well...will have to keep watch on the situation
in the coming shifts...as we'll probably be looking at another one
of these MCS-chugs-across-Wisconsin situations; this upstream
development will likely be at least somewhat dependent on lingering
outflow boundaries and decaying convection from prior hours.
(Typical tricky summertime convectively driven forecast...though
attm...looks like there should be storms somewhere across the Great
Lakes Wednesday night.)

Looks like the storms should be departing the area Thursday, with
clearing skies through the day as overall subsidence takes hold in
association with northerly flow behind the cold front itself. Should
be a much more comfortable night for sleeping Thursday night, as
compared to Wednesday night...as cool, dry, Canadian air advects in.

&&

.LONG TERM...(Thursday night through Monday)
Issued at 210 AM EDT Tue Jul 27 2021

High Impact Weather Potential: Minimal attm...

Will be looking for surface high pressure to hold on across the
Great Lakes Friday...with some mid-high clouds moving in late in the
day ahead of our next niblet of energy. This next system looks to
move through Saturday...currently looking less moisture-packed than
Wednesday's system. Does look like this one will bring in some of
the cooler air that CPC has been advertising the last couple days
for the end of July...reinforcing/deepening troughing across New
England and perhaps into the Great Lakes...though there is still a
fair amount of uncertainty in how exactly everything will play out
for Saturday. Various lobes of energy pinwheeling down the flow with
this system could bring at least increased cloud potential through
the remainder of the period...as cooler air moves in overhead.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1150 PM EDT Mon Jul 26 2021

Main concern is the line of thunderstorms moving out of W Upper
and N Wisconsin. Timing on this line is for sometime around
07z/Tue. Think that the first hour or two of the line will have
the thunder, then rain showers after the line goes through. The
thunderstorms are elevated convection, so low level wind shear
will be an issue through the first 3 to 6 hours of the TAFs. AFter
that, the winds will begin to mix. CIGS will lift by 12z/Tue, and
then the skies are expected to clear out by the afternoon.

&&

.MARINE...
Issued at 210 AM EDT Tue Jul 27 2021

A weak cold front will cross the region today, with relatively
higher pressure building in tonight. This will be followed by sfc
low pressure and a warm front crossing the upper Mississippi valley
Wednesday afternoon and Wednesday night. Showers and storms are
expected today into this evening, and again Wednesday afternoon and
night. Outside of possible strong and erratic winds within
thunderstorms, no significant wind speeds are anticipated, and thus,
no small craft advisory headlines needed.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...SMD
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...JL
MARINE...SMD
Hazardous weather outlook, Jul 26, 3:47 PM EDT, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
347 PM EDT Mon Jul 26 2021

MIZ016>018-020>036-041-042-086>088-095>099-271200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
347 PM EDT Mon Jul 26 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms after 11 pm tonight for all
of northern Michigan, with a small risk of a few severe storms.
The primary threat will be for damaging winds. The best chance for
severe storms will be west of a line from Cadillac to Alpena,
including eastern upper Michigan.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The chance for thunderstorms continues Tuesday, though severe
storms are unlikely. Locally heavy rainfall is also possible.

There is another chance for thunderstorms late Wednesday afternoon
and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-271200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
347 PM EDT Mon Jul 26 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms after 11 pm tonight for all
of northern Michigan, with a small risk of a few severe storms.
The primary threat will be for damaging winds. The best chance for
severe storms will be on Lake Michigan, Lake Superior, and Lake
Huron north of Alpena.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The chance for thunderstorms continues for all nearshore waters
Tuesday, though severe storms are unlikely.

There is another chance for thunderstorms late Wednesday afternoon
and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

JZ

In the hours before

Special weather statement, Jul 27, 12:43 AM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1243 AM EDT Tue Jul 27 2021

MIZ086-095-096-270530-
Western Chippewa MI-Eastern Mackinac MI-Western Mackinac MI-
1243 AM EDT Tue Jul 27 2021

...A strong thunderstorm will impact portions of west central
Chippewa and northwestern Mackinac Counties through 130 AM EDT...

At 1242 AM EDT, Doppler radar was tracking a strong thunderstorm over
Naubinway, or 15 miles south of Newberry, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Curtis, Brevort, Trout Lake, Corinne, Epoufette, Garnet, Naubinway,
Gilchrist, Engadine, Fibre, Rexton, Gould City, East Lake, Batty Doe
Lake, Garfield Township and Loon Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4624 8586 4624 8482 4595 8492 4595 8501
      4599 8506 4601 8516 4601 8523 4605 8533
      4604 8546 4605 8548 4601 8557 4595 8561
      4595 8587
TIME...MOT...LOC 0442Z 289DEG 27KT 4613 8545

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 27, 2:59 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
259 AM EDT Tue Jul 27 2021

MIZ016-017-099-270800-
Cheboygan MI-Emmet MI-Charlevoix MI-
259 AM EDT Tue Jul 27 2021

...A strong thunderstorm will impact portions of southern Cheboygan,
southern Emmet and southeastern Charlevoix Counties through 400 AM
EDT...

At 258 AM EDT, Doppler radar was tracking a strong thunderstorm near
Horton Bay, or near Petoskey, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Petoskey and Boyne City around 305 AM EDT.
  Clarion, Walloon Lake, Bay View and Petoskey State Park around 310
  AM EDT.
  Conway around 315 AM EDT.

Other locations in the path of this storm include Oden, Reasoners
Corner, Wolverine, Burt Lake State Park, Afton and Koehler Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4520 8435 4520 8473 4519 8474 4518 8522
      4540 8517 4540 8505 4544 8512 4546 8512
      4549 8429
TIME...MOT...LOC 0658Z 269DEG 25KT 4531 8503

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:43 AM EDTSpecial Weather StatementAPXMackinac47 min
Jul 27, 12:50 AM EDTSevere Thunderstorm WarningAPXMackinac40 min
Jul 27, 1:13 AM EDTSpecial Marine WarningAPX32 min
Jul 27, 2:17 AM EDTSpecial Marine WarningAPX88 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.